Duke Mathematical Journal

A tameness criterion for Galois representations associated to modular forms $(\mod p)$

Benedict H. Gross

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 61, Number 2 (1990), 445-517.

Dates
First available: 20 February 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1077296826

Mathematical Reviews number (MathSciNet)
MR1074305

Zentralblatt MATH identifier
0743.11030

Digital Object Identifier
doi:10.1215/S0012-7094-90-06119-8

Subjects
Primary: 11F80: Galois representations
Secondary: 11G18: Arithmetic aspects of modular and Shimura varieties [See also 14G35] 14F30: $p$-adic cohomology, crystalline cohomology

Citation

Gross, Benedict H. A tameness criterion for Galois representations associated to modular forms ( mod   p ) . Duke Mathematical Journal 61 (1990), no. 2, 445--517. doi:10.1215/S0012-7094-90-06119-8. http://projecteuclid.org/euclid.dmj/1077296826.


Export citation

References

  • [AS] A. Ash and G. Stevens, Cohomology of arithmetic groups and congruences between systems of Hecke eigenvalues, J. Reine Angew. Math. 365 (1986), 192–220.
  • [AL] A. O. L. Atkin and J. Lehner, Hecke operators on $\Gamma \sb0(m)$, Math. Ann. 185 (1970), 134–160.
  • [ALi] A. O. L. Atkin and W. Li, Twists of newforms and pseudo-eigenvalues of $W$-operators, Invent. Math. 48 (1978), no. 3, 221–243.
  • [B] H. Bass, On the ubiquity of Gorenstein rings, Math. Z. 82 (1963), 8–28.
  • [BM] P. Berthelot and W. Messing, Théorie de Dieudonné cristalline. I, Journées de Géométrie Algébrique de Rennes (Rennes, 1978), Vol. I, Astérisque, vol. 63, Soc. Math. France, Paris, 1979, pp. 17–37.
  • [BBM] P. Berthelot, L. Breen, and W. Messing, Théorie de Dieudonné cristalline. II, Lecture Notes in Mathematics, vol. 930, Springer-Verlag, Berlin, 1982.
  • [Br] L. Breen, Rapport sur la théorie de Dieudonné, Journées de Géométrie Algébrique de Rennes (Rennes, 1978), Vol. I, Astérisque, vol. 63, Soc. Math. France, Paris, 1979, pp. 39–66.
  • [C] H. Carayol, Sur les représentations $l$-adiques associées aux formes modulaires de Hilbert, Ann. Sci. École Norm. Sup. (4) 19 (1986), no. 3, 409–468.
  • [Co1] R. Coleman, January 17, June 17 1988, Letters to B. Gross.
  • [Co2] R. Coleman, The Universal Vectorial Bi-extension, To appear, Inv. Math., 1990.
  • [D1] P. Deligne, Formes modulaires et représentations $\ell$-adiques, Sém. Bourbaki, Lecture Notes in Math., vol. 355, 1971, pp. 136–172.
  • [D2] P. Deligne, May 28, 1974.
  • [D3] P. Deligne, Courbes elliptiques: formulaire d'après J. Tate, Modular functions of one variable, IV (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972), Springer, Berlin, 1975, 53–73. Lecture Notes in Math., Vol. 476.
  • [DR] P. Deligne and M. Rapoport, Les schémas de modules de courbes elliptiques, Modular functions of one variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972), Springer, Berlin, 1973, 143–316. Lecture Notes in Math., Vol. 349.
  • [DS] P. Deligne and J.-P. Serre, Formes modulaires de poids $1$, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507–530 (1975).
  • [Dw] B. Dwork, $p$-adic cycles, Inst. Hautes Études Sci. Publ. Math. (1969), no. 37, 27–115.
  • [E] M Eichler, Quaternäre quadratische Formen und die Riemannsche Vermutung für die Kongruenzzetafunktion, Arch. Math. 5 (1954), 355–366.
  • [F1] Jean-Marc Fontaine, Sur la construction du module de Dieudonné d'un groupe formel, C. R. Acad. Sci. Paris Sér. A-B 280 (1975), Aii, A1273–A1276.
  • [F2] J.-M. Fontaine, Groupes $p$-divisibles sur les corps locaux, Société Mathématique de France, Paris, 1977.
  • [F3] J.-M. Fontaine, Letters to J.-P. Serre, July 25, 1979, July 10, 1979.
  • [G1] A. Grothendieck, Groupes de Barsotti-Tate et cristaux, Actes du Congrès International des Mathématiciens (Nice, 1970), Tome 1, Gauthier-Villars, Paris, 1971, pp. 431–436.
  • [G2] A. Grothendieck, Groupes de Barsotti-Tate et cristaux de Dieudonné, Les Presses de l'Université de Montréal, Montreal, Que., 1974.
  • [H] R. Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977.
  • [J] N. Jochnowitz, A study of the local components of the Hecke algebra mod $l$, Trans. Amer. Math. Soc. 270 (1982), no. 1, 253–267.
  • [K1] N. Katz, Travaux de Dwork, Séminaire Bourbaki, 24ème année (1971/1972), Exp. No. 409, Springer, Berlin, 1973, 167–200. Lecture Notes in Math., Vol. 317.
  • [K2] N. M. Katz, $p$-adic properties of modular schemes and modular forms, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972), Springer, Berlin, 1973, 69–190. Lecture Notes in Mathematics, Vol. 350.
  • [K3] N. M. Katz, A result on modular forms in characteristic $p$, Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976), Springer, Berlin, 1977, 53–61. Lecture Notes in Math., Vol. 601.
  • [K4] N. M. Katz, Crystalline cohomology, Dieudonné modules, and Jacobi sums, Automorphic forms, representation theory and arithmetic (Bombay, 1979), Tata Inst. Fund. Res. Studies in Math., vol. 10, Tata Inst. Fundamental Res., Bombay, 1981, pp. 165–246.
  • [K5] N. Katz, Serre-Tate local moduli, Algebraic surfaces (Orsay, 1976–78), Lecture Notes in Math., vol. 868, Springer, Berlin, 1981, pp. 138–202.
  • [KM] N. M. Katz and B. Mazur, Arithmetic moduli of elliptic curves, Annals of Mathematics Studies, vol. 108, Princeton University Press, Princeton, NJ, 1985.
  • [L] S. Lang, Cyclotomic fields, Springer-Verlag, New York, 1978.
  • [La] R. P. Langlands, Modular forms and $\ell$-adic representations, Modular functions of one variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972), Springer, Berlin, 1973, 361–500. Lecture Notes in Math., Vol. 349.
  • [Li] W. C. W. Li, Newforms and functional equations, Math. Ann. 212 (1975), 285–315.
  • [M] B. Mazur, Modular curves and the Eisenstein ideal, Inst. Hautes Études Sci. Publ. Math. (1977), no. 47, 33–186 (1978).
  • [MM] B. Mazur and W. Messing, Universal extensions and one dimensional crystalline cohomology, Springer-Verlag, Berlin, 1974.
  • [MR] B. Mazur and K. Ribet, Two dimensional representations in the arithmetic of modular curves, To appear, Astérique, 1990.
  • [MT] B. Mazur and J. Tate, Points of order $13$ on elliptic curves, Invent. Math. 22 (1973/74), 41–49.
  • [MW] B. Mazur and A. Wiles, Class fields of abelian extensions of $\bf Q$, Invent. Math. 76 (1984), no. 2, 179–330.
  • [Me] W. Messing, The crystals associated to Barsotti-Tate groups: with applications to abelian schemes, Springer-Verlag, Berlin, 1972.
  • [Ra] M. Raynaud, Spécialisation du foncteur de Picard, Inst. Hautes Études Sci. Publ. Math. (1970), no. 38, 27–76.
  • [R] K. A. Ribet, On modular representations of $\rm Gal(\overline\bf Q/\bf Q)$ arising from modular forms, Invent. Math. 100 (1990), no. 2, 431–476.
  • [S1] J.-P. Serre, Groupes algébriques et corps de classes, Publications de l'institut de mathématique de l'université de Nancago, VII. Hermann, Paris, 1959.
  • [S2] J.-P. Serre, Une interprétation des congruences relatives à la fonction $\tau$ de Ramanujan, Séminaire Delange-Pisot-Poitou: 1967/68, Théorie des Nombres, Fasc. 1, Exp. 14, Secrétariat mathématique, Paris, 1969, p. 17.
  • [S3] J.-P. Serre, Propriétés galoisiennes des points d'ordre fini des courbes elliptiques, Invent. Math. 15 (1972), no. 4, 259–331.
  • [S4] J.-P. Serre, Congruences et formes modulaires [d'après H. P. F. Swinnerton-Dyer], Séminaire Bourbaki, 24e année (1971/1972), Exp. No. 416, Springer, Berlin, 1973, (=Oe. 95), 319–338. Lecture Notes in Math., Vol. 317.
  • [S5] J.-P. Serre, Formes modulaires et fonctions zêta $p$-adiques, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, 1972), Springer, Berlin, 1973, (=Oe. 97), 191–268. Lecture Notes in Math., Vol. 350.
  • [S6] J.-P. Serre, Valeurs propres des opérateurs de Hecke modulo $l$, Journées Arithmétiques de Bordeaux (Conf., Univ. Bordeaux, 1974), Soc. Math. France, Paris, 1975, (=Oe. 104), 109–117. Astérisque, Nos. 24-25.
  • [S7] J.-P. Serre, Letter to J.-M. Fontaine, May 27, 1979.
  • [S8] J.-P. Serre, Sur les représentations modulaires de degré $2$ de $\rm Gal(\overline\bf Q/\bf Q)$, Duke Math. J. 54 (1987), no. 1, 179–230.
  • [S9] J.-P. Serre, Résumé des Cours de 1987–1988, Annuaire du Collège de France, 1988.
  • [ST] J.-P. Serre and J. Tate, Good reduction of abelian varieties, Ann. of Math. (2) 88 (1968), 492–517.
  • [Sh1] G. Shimura, Correspondances modulaires et les fonctions $\zeta$ de courbes algébriques, J. Math. Soc. Japan 10 (1958), 1–28.
  • [Sh2] G. Shimura, Introduction to the arithmetic theory of automorphic functions, Publications of the Mathematical Society of Japan, No. 11. Iwanami Shoten, Publishers, Tokyo, 1971.
  • [Sh3] G. Shimura, An $\ell$-adic method in the theory of automorphic forms, unpublished, 1968.
  • [Sw] H. P. F. Swinnerton-Dyer, On $l$-adic representations and congruences for coefficients of modular forms, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, 1972), Springer, Berlin, 1973, 1–55. Lecture Notes in Math., Vol. 350.
  • [T] J. T. Tate, $p-divisible$ $groups.$, Proc. Conf. Local Fields (Driebergen, 1966), Springer, Berlin, 1967, pp. 158–183.
  • [WM] P. Monsky and G. Washnitzer, Formal cohomology. I, Ann. of Math. (2) 88 (1968), 181–217.
  • [W] A. Weil, Sur les courbes algébriques et les variétés qui s'en déduisent, Actualités Sci. Ind., no. 1041 = Publ. Inst. Math. Univ. Strasbourg 7 (1945), Hermann et Cie., Paris, 1948.
  • [Wi] A. Wiles, Modular curves and the class group of $\bf Q(\zeta \sbp)$, Invent. Math. 58 (1980), no. 1, 1–35.